Pop Another Pill

Look, I’m no doctor.  But I’ve just learned of a new ailment that has to be the craziest thing that’s come along in a while.  I was listening to my radio when a commercial came on for a new remedy for folks suffering from, are you ready…. “Shift Work Disorder.”  This occurs when your body’s internal sleep-wake clock is out of sync with your work schedule—your body is telling you to go to sleep when your work schedule needs you to stay awake.

Just about every parent I know suffers from this “disorder.”  How many parents work all day, come home to a sick child and are up all night nursing that little one and turn around go right back to work?

If someone has short shifts, long shifts, or different shifts, they should be happy to have a job in this economy.  And whatever shifts you’re working – even if you’re working double shifts – that’s what you do to support your family.

Being the cynic that I am, it all sounds as if this is some made-up syndrome created in anticipation of a lawsuit against an employer or a claim for disability.

So, I spoke with my niece who is a nurse practitioner in a neonatal intensive care unit after I heard the radio ad.  Before she was able to create her own 12-hour work shift, she had to accept the hospital’s 3 p.m. to 3 a.m. or 8 p.m. to 8 a.m. shift in any combination during the week.  And my niece, even today, does not immediately leave at the end of her shift but rather makes sure that the next shift of RNs, NPs, residents and doctors are up to speed on all 50+ babies in her unit.    Then, she goes home and takes care of her own family — three children and a husband — gets some sleep whenever she can, ready to do it all over again.

Now, she did mention there are studies that involve nurses who work the night shift being prone to being overweight and have a higher risk of cancer.  She mentioned one she worked with who got a note from her doctor who said she couldn’t work the night shift because she experienced headaches.

Rather than taking an aspirin or drinking a cup of coffee, the inventors of NUVIGIL would like you to take their pill.  This is when my head starts spinning.  Every time I hear a commercial for yet another drug, I have to say to myself, the cure is far worse than the disease.

According to its website, NUVIGIL may cause serious side effects including a serious rash or a serious allergic reaction that may affect parts of your body such as your liver or blood cells, and may result in hospitalization and be life-threatening. If you develop a skin rash, hives, sores in your mouth, blisters, swelling, peeling, or yellowing of the skin or eyes, trouble swallowing or breathing, dark urine, or fever, stop taking NUVIGIL and call your doctor right away or get emergency help.  And someone is actually willing to risk these side effects because they’re sleepy?

And then, you’re supposed to stop taking NUVIGIL and call your doctor or get emergency help if you get any of the following serious side effects:  mental (psychiatric) symptoms, including depression, feeling anxious, sensing things that are not really there, extreme increase in activity (mania), thoughts of suicide, aggression, or other mental problems.

And here’s the kicker.  Common side effects of NUVIGIL are headache, nausea, dizziness, and trouble sleeping.  Are they kidding?  Trouble sleeping is a side effect of a drug that’s supposed to help when you have trouble sleeping?

Like I said, I’m not a doctor but it seems like a lot of people are willing to pop a pill, looking for an easy cure for some real or imagined malady.  The airwaves are filled with commercials for losing weight – take a pill, don’t exercise, don’t change your eating habits, and you’ll still lose weight.  Your penis isn’t long enough, take a pill and watch it grow.  And people are buying into it to the tune of billions of dollars.

I’m sure every small business owner in America has sleepless nights thinking whether they’re going to meet their payroll, whether that big sale is going to come through, or whether they’ll be able to pay expenses this month – after they’ve spent an entire day at the office dealing with the day-to-day problems.

Although we didn’t know each other at the time, both my husband and I worked full-time jobs while going to law school at night for four years.  We didn’t get a whole lot of sleep at the time but we did what we had to do.

Maybe all this is legit.  How do I know?  Still sounds ridiculous to me.

I don’t get it, but if you do, God bless you.

Author Bio:

For over twenty years, Leona has tried to heed her husband’s advice, “you don’t have to say everything you think.” She’s failed miserably. Licensed to practice law in California and Washington, she works exclusively in the area of child abuse and neglect. She considers herself a news junkie and writes about people and events on her website, “I Don’t Get It,” which she describes as the “musings of an almost 60-year old conservative woman on political, social and cultural life in America.” It’s not her intention to offend anyone who “gets it.” She just doesn’t. Originally from Brooklyn, and later Los Angeles, she now lives with her husband, Michael, on a beautiful island in the Pacific Northwest, which she describes as a bastion of liberalism.
Author website: http://www.idontgetit.us
  • Rella

    If you can function while pushing yourself , don’t take it. If all you do is lose jobs and sleep through your life like sleeping beauty, then it’s definitely worth trying.

  • Ron F

    The possible side-effects of NUVIGIL are similar to almost every other drug. The problem with informed consent requirements is that the listing of potential side effects is so lenghty and has to include every possible side effect, no matter how remote, it for the most part has become almost meaningless. As for the syndrone, I believe the American Medical Association recognizes it and changed the guidelines for hours Residents work as a result. It makes sense to me that changing work and sleep schedules could have side effects.

    • Roger Ward

      Of course, you’re correct, Ron.

      My girlfriend is a nurse who occasionally works on call or the night shift or double shifts. I can tell you that it takes a toll on her and affects her performance on the job. As difficult as it is for her on these occasions, I’m not sure that a “magic pill” is the answer, especially when there are so many potentially adverse side effects.